Opuscula Math. 43, no. 2 (2023), 199-220
https://doi.org/10.7494/OpMath.2023.43.2.199

 
Opuscula Mathematica

Asymptotic analysis of the steady advection-diffusion problem in axial domains

Fernando A. Morales

Abstract. We present the asymptotic analysis of the steady advection-diffusion equation in a thin tube. The problem is modeled in a mixed-type variational formulation, in order to separate the phenomenon in the axial direction and a transverse one. Such formulation makes visible the natural separation of scales within the problem and permits a successful asymptotic analysis, delivering a limiting form, free from the initial geometric singularity and suitable for approximating the original one. Furthermore, it is shown that the limiting problem can be simplified to a significantly simpler structure.

Keywords: asymptotic analysis, mixed-type variational formulations, advection-diffusion.

Mathematics Subject Classification: 80A20, 35F15.

Full text (pdf)

  1. J. Auriault, P. Adler, Taylor dispersion in porous media: Analysis by multiple scale expansions, Advances in Water Resources 18 (1995), no. 4, 217-226. https://doi.org/10.1016/0309-1708(95)00011-7
  2. J.-L. Auriault, C. Geindreau, C. Boutin, Filtration law in porous media with poor separation of scales, Transport in Porous Media 60 (2005), no. 1, 89-108. https://doi.org/10.1007/s11242-004-3649-7
  3. F. Brezzi, M. Fortin, Mixed and Hybrid Finite Element Methods, Springer-Verlag, New York, 1991.
  4. K.D. Cherednichenko, V.P. Smyshlyaev, On full two-scale expansion of the solutions of nonlinear periodic rapidly oscillating problems and higher-order homogenised variational problems, Archive for Rational Mechanics and Analysis 174 (2004), no. 3, 385-442. https://doi.org/10.1007/s00205-004-0335-4
  5. A. Fiori, I. Jankovic, On preferential flow, channeling and connectivity in heterogeneous porous formations, Mathematical Geosciences 44 (2012), no. 2, 133-145. https://doi.org/10.1007/s11004-011-9365-2
  6. G. Gatica, A Simple Introduction to the Mixed Finite Element Method: Theory and Applications, SpringerBriefs in Mathematics, Springer International Publishing, 2014.
  7. U. Hornung, Miscible Displacement, Springer New York, New York, NY, 1997. https://doi.org/10.1007/978-1-4612-1920-0_6
  8. R.G. McLaren, P.A. Forsyth, E.A. Sudicky, J.E. VanderKwaak, F.W. Schwartz, J.H. Kessler, Flow and transport in fractured tuff at Yucca Mountain: numerical experiments on fast preferential flow mechanisms, Journal of Contaminant Hydrology 43 (2000), no. 3, 211-238. https://doi.org/10.1016/S0169-7722(00)00085-1
  9. F.A. Morales, J.M. Ramírez, Tangential fluid flow within 3D narrow fissures: Conservative velocity fields on associated triangulations and transport processes, Mathematical Methods in the Applied Sciences 40 (2017), no. 18, 6316-6331. https://doi.org/10.1002/mma.4459
  10. M. Peszyńska, R. Showalter, S.-Y. Yi, Flow and transport when scales are not separated: Numerical analysis and simulations of micro- and macro-models, International Journal of Numerical Analysis and Modeling 12 (2015), no. 3, 476-515.
  11. J.M. Ramirez, E.A. Thomann, E.C. Waymire, R. Haggerty, B. Wood, A generalized Taylor-Aris formula and skew diffusion, Multiscale Modeling & Simulation 5 (2006), no. 3, 786-801.
  12. P. Royer, Low scale separation induces modification of apparent solute transport regime in porous media, Mechanics Research Communications 87 (2018), 29-34. https://doi.org/10.1016/j.mechrescom.2017.12.003
  13. P. Royer, Advection-diffusion in porous media with low scale separation: Modelling via higher-order asymptotic homogenisation, Transport in Porous Media 128 (2019), no. 2, 511-551. https://doi.org/10.1007/s11242-019-01258-2
  14. A.P.S. Selvadurai, On the advective-diffusive transport in porous media in the presence of time-dependent velocities, Geophysical Research Letters 31 (2004) 13. https://doi.org/10.1029/2004GL019646
  15. R.E. Showalter, Hilbert Space Methods for Partial Differential Equations, volume 1 of Monographs and Studies in Mathematics, Pitman, London-San Francisco, CA-Melbourne, 1977.
  16. L. Tartar, Correctors in Linear Homogenization, Springer Berlin Heidelberg, Berlin, Heidelberg, 2010. https://doi.org/10.1007/978-3-642-05195-1_13
  17. S. Wang, Q. Feng, X. Han, A hybrid analytical/numerical model for the characterization of preferential flow path with non-darcy flow, PLOS ONE 8 (2014), no. 12, 1-16. https://doi.org/10.1371/journal.pone.0083536
  • Fernando A. Morales
  • ORCID iD https://orcid.org/0000-0002-5691-1247
  • Universidad Nacional de Colombia, Sede Medellín, Escuela de Matemáticas, Carrera 65 # 59A-110, Bloque 43, of 106, Medellín - Colombia
  • Communicated by P.A. Cojuhari.
  • Received: 2023-01-24.
  • Revised: 2023-02-20.
  • Accepted: 2023-02-21.
  • Published online: 2023-03-27.
Opuscula Mathematica - cover

Cite this article as:
Fernando A. Morales, Asymptotic analysis of the steady advection-diffusion problem in axial domains, Opuscula Math. 43, no. 2 (2023), 199-220, https://doi.org/10.7494/OpMath.2023.43.2.199

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

We advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.